Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 358, NWS Jackson, MS

August 9, 2017Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 9, 2017, 5:27 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Aug 9, 2017, 6:03 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS54 KJAN 092227
SVRJAN
MSC049-089-121-092315-
/O.NEW.KJAN.SV.W.0358.170809T2227Z-170809T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
527 PM CDT WED AUG 9 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Rankin County in central Mississippi...
  Northeastern Hinds County in central Mississippi...
  Southeastern Madison County in central Mississippi...

* Until 615 PM CDT

* At 527 PM CDT, a severe thunderstorm was located over Ridgeland,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Madison around 540 PM CDT. 
  Gluckstadt around 545 PM CDT. 
  Canton and Fannin around 555 PM CDT. 
  Goshen Springs around 605 PM CDT. 
  Pisgah around 610 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3226 9014 3242 9030 3268 9001 3246 8979
TIME...MOT...LOC 2227Z 233DEG 19KT 3238 9013 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
2 follow-up statements
099 
WWUS54 KJAN 092253
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
553 PM CDT WED AUG 9 2017

MSC049-092303-
/O.CAN.KJAN.SV.W.0358.000000T0000Z-170809T2315Z/
Hinds MS-
553 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HINDS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area Therefore, the warning has been cancelled.

LAT...LON 3240 9007 3252 9016 3268 9001 3247 8980
TIME...MOT...LOC 2253Z 233DEG 19KT 3246 9000 

$$

MSC089-121-092315-
/O.CON.KJAN.SV.W.0358.000000T0000Z-170809T2315Z/
Rankin MS-Madison MS-
553 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN RANKIN AND SOUTHEASTERN MADISON COUNTIES...

At 553 PM CDT, a severe thunderstorm was located near Fannin, or near
Madison, moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Goshen Springs around 605 PM CDT. 
  Pisgah around 610 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 9007 3252 9016 3268 9001 3247 8980
TIME...MOT...LOC 2253Z 233DEG 19KT 3246 9000 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
251 
WWUS54 KJAN 092303
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
603 PM CDT WED AUG 9 2017

MSC089-121-092313-
/O.CAN.KJAN.SV.W.0358.000000T0000Z-170809T2315Z/
Rankin MS-Madison MS-
603 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANKIN AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3240 9007 3252 9016 3268 9001 3247 8980
TIME...MOT...LOC 2301Z 233DEG 19KT 3249 8995 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:08 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 9, 4:08 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
408 PM CDT Wed Aug 9 2017

.DISCUSSION...
Through tomorrow...

Convective thunderstorm activity has increased as expected this
afternoon as the stationary boundary and moist tropical airmass
over the region continue to plague the ArkLaMiss. The main threat
with these efficient rain producing storms will continue to be
flooding throughout the rest of the afternoon and into the early
evening. Coverage will begin to decrease by the early night time
hours as we lose daytime heating.

The moist tropical airmass will remain over the region tomorrow as
a weak disturbance approaches the region from the west.
Thunderstorms associated with this disturbance will begin to
develop and move into the Delta counties tomorrow morning.
Thunderstorm coverage will continue to increase area wide as the
weak disturbance interacts with the moist airmass as it moves
slowly moves east. Expect these storms to also be efficient rain
producers. Best coverage of storms will exist in the western and
southern portions of the region tomorrow. An elevated risk of
flooding was added to the HWO to account for these areas. However,
there was not enough confidence at this point to issue a Flash
Flood Watch for Thursday. Expect 1-2 inches of rainfall with
localized higher amounts. While this amount of expected rainfall
doesn't usually equate to an elevated threat risk, the amount of
rainfall we've had over the last several days has led to a
saturated ground, therefore increasing the risk of flooding.
Temperatures will once again remain well below normal on Thursday
due to cloud cover and rainfall.

Thursday Night through Tuesday night:

As we move into Thursday night, thunderstorms and showers should be
wrapping up for the majority of area. An upper level ridge to the
west centered over Texas will start gradually strengthening before
quickly weakening--thus shifting the weak boundary axis north and
south starting Friday and going into the weekend. Expect widespread
scattered showers and thunderstorms for this time period to generate
near this axis. Pinpointing regions of concern for flooding can't
be easily disguised at this moment, but areas that collected an
abundant amount of precip throughout the past week will be
vulnerable with any additional rainfall.

Moving into the beginning of the work week, expect the typical
summer time diurnal thunderstorm trend to continue. GFS soundings
from the the latest 12Z run shows some potential for strong storms
come Tuesday night due to some moderate upper level shear in a
particularly juicy atmosphere; PWATs are projected to be near
2.30 for this time frame. /12/

&&

.AVIATION...
18Z TAF discussion:
Scattered TSRA coverage is slowly increasing around the region.
The southern and eastern sites will have the best chances of being
impacted by TSRA through this afternoon. There will be a slight
lull in TSRA/SHRA activity overnight before activity begins to
increase late in the TAF period, with better chances at the
western sites. A moist boundary layer will result in some patchy
fog overnight throughout the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  85  73  87 /  49  61  32  64
Meridian      73  85  73  87 /  51  61  32  62
Vicksburg     73  85  73  88 /  43  71  32  61
Hattiesburg   74  85  73  88 /  46  61  29  67
Natchez       74  85  73  87 /  50  69  27  62
Greenville    72  85  73  88 /  31  65  27  52
Greenwood     72  85  73  88 /  32  61  36  52

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
     025>052.

LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
     016.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

JPM3/12/EC
Hazardous weather outlook, Aug 9, 2:57 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
257 PM CDT Wed Aug 9 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>042-047-048-
053>056-059>066-072>074-102000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
257 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...Mainly Thursday

Flash Flooding is expected over portions of the region on
Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short
amount of time will move across the same areas that have
received several inches of rain over the past several days.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ018-019-025>033-036>039-043>046-049>052-057-058-102000-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-
Jasper-Clarke-
257 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...Tonight through Thursday

Flash Flooding is possible over portions of the area tonight
through Thursday. Thunderstorms capable of 1 to 2 inches of rain
in a short amount of time will move across the same areas that
have received several inches of rain over the past several days.

(www.weather.gov/images/jan/graphicast/image*.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

3

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 9, 3:18 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT WED AUG 9 2017

MSZ052-092100-
Lauderdale MS-
318 PM CDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE COUNTY UNTIL 400 PM
CDT...

At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Zero, or near Meridian, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Increase around 330 PM CDT.
  Marion around 345 PM CDT.
  Toomsuba, Alamucha and Kewanee around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 8843 3223 8862 3237 8888 3258 8844
      3258 8839
TIME...MOT...LOC 2018Z 237DEG 9KT 3233 8865

TW
Special weather statement, Aug 9, 3:28 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT WED AUG 9 2017

MSZ048-053-092115-
Hinds MS-Claiborne MS-
328 PM CDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE AND
SOUTHWESTERN HINDS COUNTIES UNTIL 415 PM CDT...

At 328 PM CDT, Meteorologists were tracking a strong thunderstorm
near Reganton, or 17 miles southeast of Vicksburg, moving northeast
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Utica around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3213 9084 3214 9082 3215 9081 3215 9077
      3216 9077 3216 9078 3217 9078 3227 9064
      3210 9048 3205 9058 3205 9072 3200 9072
TIME...MOT...LOC 2028Z 234DEG 15KT 3210 9072

TW
Special weather statement, Aug 9, 5:14 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
514 PM CDT WED AUG 9 2017

MSZ043-048-049-092300-
Hinds MS-Rankin MS-Madison MS-
514 PM CDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...EAST CENTRAL
HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Meteorologists were tracking a strong thunderstorm
over Jackson, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Flowood around 525 PM CDT.
  Ridgeland around 530 PM CDT.
  Madison around 540 PM CDT.
  Fannin around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 9021 3236 9034 3254 9008 3233 8986
TIME...MOT...LOC 2213Z 233DEG 19KT 3232 9017

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:21 PM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey, Washington3 hr
Aug 9, 1:21 PM CDTFlash Flood WarningJANKemper, Neshoba, Noxubee, Winston3 hr
Aug 9, 3:18 PM CDTSpecial Weather StatementJANLauderdale42 min
Aug 9, 3:28 PM CDTSpecial Weather StatementJANHinds47 min
Aug 9, 4:48 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
Aug 9, 5:14 PM CDTSpecial Weather StatementJANRankin46 min
Aug 9, 6:34 PM CDTFlash Flood WarningJANForrest, Jones3 hr
Aug 9, 6:44 PM CDTSpecial Weather StatementJANJones31 min
Aug 9, 6:48 PM CDTSevere Thunderstorm WarningJANJones42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.